Bipolar Disorder Support Group

Bipolar disorder is not just a single disorder, but a category of mood disorders marked by periods of abnormally high energy and euphoria, often accompanied by bouts of clinical depression. This is the place to talk about your experience with bipolar disorder, learn from others' experiences, and find support.

0 Online
0 Online

I'm struggling

I was diagnosed with bipolar 1 back in March and I was having really bad manic symptoms then including high energy, pressured speech, and after starting Depakote, voices in my head (which eventually stopped). I've been to the ER 5 times this year alone (4 over manic symptoms, one for depressed) and I am on Depakote, Risperdal, Prozac, and Xanax. I can't seem to find equilibrium and I've been through probably 3 cycles this year and am on my 4th. I'm having a hard time right now because I was just put on Prozac as an antidepressant after nearly attempting suicide on an impulse, and it makes me feel strange when I take it. Plus I'm restless which is something it can cause so I'm not sure if that means I'm having side effects or a mixed episode. The main thing I want to get to is is there any way to know where the meds are or aren't helping? I personally don't know because BP is different every day and so how can you tell? I've been trying to find a good mixture for about 5 months now and I'm trying not to lose patience but I don't know just how effective my meds actually are when I have symptoms all the time except when not in a cycle. Sorry if this post is a bit hard to follow, my brain kinda wants to jump all over.

Replies

deleted_user
deleted_user

Are you seeing or at least discussing your concerns with ur pdoc. My advise would be to find another pdoc, if possible. If not then definitely pressure ur present pdoc, I definitely feel that ur pdoc is either not listening to u, or ur not communicating with him. You shouldn't be having such a hard time. hugs, tedi
Community LeaderSunCloudJD
SunCloudJD

HI and Welcome Lunar
A lot of people especially with BP 1 can't take AD's... It sends them too high
I'm BP 2 and can't take them
It can take quite some time to find the right med cocktail so try and hang on and don't despair
BP is a controllable illness and you will find stability... Sometimes we have to try a few different meds as what works for one person doesn't necessarily work for the next
I'm glad you found DS... It's a great place to come to find like people...x
tommymott
tommymott

I personally don't see why anyone would take prozac. Yes, that's a personal prejudice but in your case with mostly manic symptoms you shouldn't need a anti-depressant. Nearly attempting suicide on an impulse is not only hazardous for you but it causes your medical team to have fits so that they give you prozac. Be good to yourself and your docs, don't do that.
heretic
heretic

It took me 2 years to find the right med combo. I went through hell
trying different meds. It was horrible. I know how hard it is but you
have to hang in there and keep working with your pdoc to find the
right med combo. I'll keep you in my thoughts, Big Hugs
deleted_user
deleted_user

I would watch out for the Prozac, as well. I agree with Tommy, that if you have mostly manic symptoms, an AD can really contribute to the mania and make things worse.

Now, I myself have taken Zoloft off/on when extremely depressed, but it's sort of become an as-needed deal, then once depression gets some better, get off of it because I cannot sleep as well and experience more hypomania with it. Maybe something to discuss with your pdoc? Just some thoughts.

I understand about your "brain wanting to jump all over!" Have definitely been there. :)

You are not alone. I hope you feel better soon.
Autumn111269
Autumn111269

Just don't give up on your meds. It took me several horrible years before we found a cocktail that really kept my symptoms at bay. You will find one too. Just hang in there until you do. I know it can be frustrating but not nearly as frustrating as doing nothing and swinging back and forth from depression to mania. I only have one antidepressant I can take that doesn't make me manic and it ' s Effexor. Most of the others cause hypomania or mania. But it took many trials to narrow this down. Bipolar does get better when you get help. Big hugs to you!!!
deleted_user
deleted_user

I was diagnosed with Bipolar 2 back in April and I can't say enough wonderful things about Lamictal as a great medication for it. It also had helped tremendously with my anxiety.
The only side effect I have from it so far is being tired so I just take it at night.. I used to suffer from horrible panic attacks but so far the Lamictal is really helping.

I know everyone reacts differently to all meds but you can always ask your doc to try it..

Good luck!
Ladybug7
Ladybug7

I'm sorry you're feeling so bad. Like the others, I can't help but wonder if Prozac is a big part of the problem. A lot of individuals with bipolar can't take antidepressants because they make us manic. As others have said, it takes time to find the right med cocktail. There is no way of knowing what works without adding or subtracting meds. Perhaps consider talking with your doctor about whether Prozac could be a contributing factor to your symptoms. Hope things improve soon!
GinaWonders
GinaWonders

Welcome aboard! You've found a great group : )
deleted_user
deleted_user

hello, unfortunately we are all guinea pigs when it comes to meds.......going to see my psychiatrist today....manic, can't sleep etc...however, you also have to be proactive and let your doc know that you need to take a couple at a time to figure it out...sounds like you are takin way tooooo much...I have been bi-polar 1 for a long time..it took awhile to figure out what works..hope it gets better
deleted_user
deleted_user

Wow, thanks everyone and I have an appointment with my nurse practitioner soon as well as my therapist and I will certainly let them know of my concerns. One thing is the Prozac causes me dizziness which never seems to subside. And anti-depressants make us more manic? Well that might explain a few things... I HAVE been rather manic since being on the Prozac as far as I can tell.
sfagrad
sfagrad

I understand where u are coming from. It has taken 5 yrs to get the right comdBo. I take 4 meds and I feel mostly depressed but as far as I know I have had 2 manic episodes. My best advice is to go with your gut and talk to your pdoc. Good luck!